Researchers Propose Method to treat “Post-Vaccine Blood Clots”

What is the News? Researchers have come closer to identify the reason behind the post-Vaccine blood clotting cases following the Covid-19 vaccination.

Background:
  • The US pauses the use of Johnson and Johnson’s Covid-19 vaccine. It was followed by adverse reactions in a few vaccinated persons.
  • A similar adverse reaction to AstraZeneca’s vaccine has also been observed in some rare cases.
About the Research:
  • Researchers show how the adverse reaction due to the Covid-19 vaccine resembles a reaction to heparin — a blood thinner.
    • Usage of Heparin is normally to prevent clotting. But in very rare cases, it can trigger a syndrome called heparin-induced thrombocytopenia (HIT) which causes blood clots and low platelet levels.
Adverse Reaction after vaccination:
  • After vaccination, the person develops specific antibodies which can bind to the platelets or thrombocytes. Antibodies activate them to form clots which could eventually block the blood vessel (thrombosis). There is also an accompanying decrease in the free platelets (thrombocytopenia).
  • The researchers are not sure whether it is the vaccine that is causing the reaction. Or it is due to some internal body mechanism.
Method Proposed by Researchers:
  • Researchers have differentiated the blood clots arising from vaccination from HIT. Also, they have outlined a way to test patients with worrying symptoms.
  • They have also developed a screening assay to determine whether the person has developed these particular antibodies.
  • They have advised to first rule out heparin-induced thrombocytopenia. After that testing for vaccine-induced immune thrombotic thrombocytopenia (VITT) followed by specific treatment of the condition with immunoglobulin should take place.

Source: The Hindu

Print Friendly and PDF